Lamictal is used to treat seizures of both partial and generalized epilepsy syndromes. Lamictal is also one of the few medications to be approved by the FDA for Lennox-Gastaut syndrome.
The U.S. Food and Drug Administration (FDA) has approved Lamictal as an additional treatment for bipolar disorder, a mental illness.
It is also legal to prescribe medicines for "off-label uses" even though the FDA has not formally approved such uses. Lamictal is sometimes prescribed off-label for certain types of pain.
Most people who take lamotrigine tolerate it very well with few or no complaints. The most common complaints include:
If these problems do not go away within several days, or are really bothersome, call the doctor, but never stop or reduce the medicine on your own. Sometimes the doctor can help with these side effects by changing the prescription:
On the positive side, fewer people say they feel tired when they take lamotrigine than with most other seizure medicines. In fact, for many people it's slightly stimulating. This is often a welcome side effect unless it keeps them awake at night.
People who have just started taking lamotrigine (or who have just started taking a larger amount) should be careful during activities that might be dangerous, until they know whether they are having any side effects.
About 10% of people who take lamotrigine experience a rash, which is only rarely serious. The rash most often occurs in the first 6 weeks of treatment, so during this time, you should be aware of any skin problems and tell the doctor or nurse right away if you see a red rash, to be sure that it's not the beginning of a serious allergy. Often, the rash is a sign that lamotrigine needs to be switched to a different seizure medicine.
Only a tiny percentage of people who take lamotrigine have dangerous reactions to it. Most have no side effects, or perhaps mild ones that go away by themselves or can be easily treated.
However, it is important to recognize the most serious side effects. Below is a list of warning signs that may be the start of a serious problem. If you notice any of these signs, call your doctor right away:
A serious rash while taking lamotrigine has been reported in about 1 in 1000 adults and 1 in 100 to 300 children younger than 12 years of age. These numbers come from early studies, prior to the current practice of starting the medicine at a low dose and increasing gradually, and before the special situation of adding lamotrigine to valproate was recognized. Though studies reflecting the current practices have not been performed, we suspect these numbers are much lower today.
Due to the risk of rash, it’s important to follow your doctor's instructions about how much lamotrigine to take, because starting with a low dose and increasing it gradually over weeks will reduce the risk of these reactions. Also, the risk of rash is higher if lamotrigine is started in a patient already taking valproate, but this risk is minimized by raising lamotrigine more slowly than usual. Again, if you see a rash, call the doctor or nurse immediately. You will be asked to describe the rash, and may even be asked to come to the office so that the doctor or nurse can see it. Do not stop taking lamotrigine or any other seizure medicine without first consulting with your doctor.
The only people who definitely should not take lamotrigine are those who are allergic to it.
People with liver disease and those who must take certain other types of medicines may need to be more cautious than others about taking lamotrigine. Most of them can take it successfully, however, if they work with the doctor to determine the correct amount to take. That is why it is so important to make sure the doctor knows about any liver disease and about every kind of medicine in use.
Lamotrigine can be taken successfully with most other medicines although there are a few interactions that must be considered.
Lamotrigine has no effect on other seizure medicines. And unlike some other seizure medicines, it does not reduce the effectiveness of birth control pills.
Although lamotrigine does not reduce the effectiveness of birth control pills, there is a possiblity that birth control pills can lower the amount of lamotrigine levels in your blood, thus increasing the likelihood of unexpected seizures. If you start or stop taking an oral contraceptive, and are currently taking lamotrigine--please notify your doctor.
Some other seizure medicines do affect the level of lamotrigine in the body, either raising it or lowering it. Many of these interactions vary from person to person, however. Some may even vary from time to time for the same person. Make sure that your doctor is aware of all the seizure medicines you are taking.
One common seizure medicine, Depakote (and others closely related to it), will make the level of lamotrigine in the body much higher. People who take both Depakote and lamotrigine need to take smaller amounts of lamotrigine.
On the other hand, some other seizure medicines reduce the amount of lamotrigine in the body, so more must be taken. (This is not true if Depakote is also being used.) The seizure medicines with this effect are:
In the United States, the Food and Drug Administration (FDA) assigns each medication to a Pregnancy Category according to whether it has been proven to be harmful in pregnancy. Lamotrigine is listed in Pregnancy Category C. This indicates that caution is advised, but the benefits of the medicine may outweigh the potential risks. Results from the North American AED Pregnancy Registry have shown that women taking lamotrigine during pregnancy have about the same risk of having a baby with major birth defects as compared with women across the general population, that is 2-3%. However, babies born to women taking lamictal have been found to have a higher risk of having an oral cleft problem than infants born to women in a comparison group who were not exposed to lamotrigine during pregnancy. Oral cleft problems are birth defects that may involve the lip (cleft lip), the palate (cleft palate), or both.
The risk of birth defects is higher for women who take more than one seizure medicine and for women with a family history of birth defects.
All women who are capable of becoming pregnant should take at least 0.4 mg (400 mcg) of the vitamin called folic acid every day because it helps to prevent specific birth defects called Neural Tube Defects. (The most well-known of these is spina bifida, in which the spinal cord is not completely enclosed.) Women with epilepsy should take between 1 and 4 mg of folic acid daily during their reproductive years. If the doctor thinks a woman is at especially high risk, the larger dose of folic acid—4 mg (4000 mcg) per day—may be recommended, beginning before the woman becomes pregnant.
Some babies born to mothers taking antiepileptic medications have had inadequate blood clotting within the first 24 hours after birth. It is often recommended that the mother be given 10 to 20 mg of vitamin K per day during the last month of pregnancy to prevent this problem.
About 20% to 35% of women have seizures more often during pregnancy because of changes in hormones or changes in how their seizure medicine is handled by the body. This appears to be particularly true for lamotrigine. Lamotrigine levels have been found to drop significantly and quickly in pregnant women. Your doctor will not only want to check levels of medicine in the blood regularly during pregnancy, but may want to increase your dose as soon as the pregnancy is discovered. Similarly, these changes revert back to normal just after delivery and your doctor will then again discuss with you how to begin lowering lamictal once the baby is born.
About 50% of lamotrigine in the mother’s blood passes through breast milk, however how much of this actually enters the baby’s bloodstream is not known. Further, how lamotrigine affects the baby is unknown. That said, it is strongly felt by neurologists and epileptologists that the benefits of breastfeeding largely outweigh the risks of exposing the baby to antiepileptic medications, including lamotrigine. As a matter of fact, the American Academy of Neurology and the American Epilepsy Society both recommend breastfeeding in women with epilepsy.